Wisconsin, 2005

Damaging Winds in Wisconsin, July 23, 2005

July 23, 2005 · NWS GRB · 16 events in 6 counties and zones

Thunderstorms, that developed in Minnesota north of a warm front, downed trees and power lines as they moved through central Wisconsin. The worst damage was in Portage county where wind gusts estimated as high as 75 mph downed numerous trees and power lines, destroyed solar panels on the roof of a building at the University of Wisconsin at Stevens Point, toppled a tree onto a house in Stevens…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed in Minnesota north of a warm front, downed trees and power lines as they moved through central Wisconsin. The worst damage was in Portage county where wind gusts estimated as high as 75 mph downed numerous trees and power lines, destroyed solar panels on the roof of a building at the University of Wisconsin at Stevens Point, toppled a tree onto a house in Stevens Point and overturned a boat, in a boat lift, on the Wisconsin River. A spotter in Plover recorded 1.02 inches of rain in ten minutes. Ten thousand customers lost power during the storm, including the Stevens Point Area YMCA where the power outage caused a check valve to malfunction, allowing 80,000 gallons of water from the swimming pool to flood the basement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 23, 3:00 AM CST, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 3:00 AM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 23 2005

.SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT.  MAIN
FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS
TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN
WISCONSIN TONIGHT.  BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG
ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES.
MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO
TONIGHT.  THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE
STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE
ELEVATED VARIETY.  REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN
WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER
DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE
WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT.
ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY
THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN
THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN
WISCONSIN INTO THE UP.  IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO
THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE
INSTABILITY.

WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD.
GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE
TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER.  WILL
LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD
COVER.  FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST
BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES
DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A
SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE
SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL
BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS
THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION
WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE
ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE
COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH
SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO
CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO
SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC
SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING
INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD
GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A
DRY FORECAST FOR THE REST OF THE PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 10:45 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT JUL 23 2005

LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074-241645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION
OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM
FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO
RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT...
MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
FORECAST AREA.  SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

EB
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jul 23, 12:05 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT SAT JUL 23 2005

WIZ018>021-030-031-035>039-045-048-049-074-232200-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH AND CHILTON
105 PM CDT SAT JUL 23 2005

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM CDT FOR THE
FOLLOWING COUNTIES...

BROWN
CALUMET
LINCOLN
LANGLADE
MARATHON
MENOMINEE
OCONTO
OUTAGAMIE
PORTAGE
SHAWANO
WAUPACA
WAUSHARA
WINNEBAGO
WOOD

ECKBERG

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 152 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 23, 12:21 PM CST
Where
Marathon County, 2 mi SW of Stratford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -90.100

Thunderstorm Wind, Wood

When
July 23, 12:21 PM CST
Where
Wood County, Marshfield Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.633, -90.183

Thunderstorm Wind, Wood

When
July 23, 12:25 PM CST
Where
Wood County, Marshfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -90.167

Thunderstorm Wind, Marathon

When
July 23, 12:35 PM CST
Where
Marathon County, Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.283

Thunderstorm Wind, Marathon

When
July 23, 12:35 PM CST
Where
Marathon County, 2 mi SW of Stratford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -90.100

Thunderstorm Wind, Wood

When
July 23, 12:40 PM CST
Where
Wood County, Wisconsin Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -89.817

Thunderstorm Wind, Marathon

When
July 23, 12:45 PM CST
Where
Marathon County, Rothschild
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -89.450

Thunderstorm Wind, Portage

When
July 23, 12:45 PM CST
Where
Portage County, Plover
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.450, -89.533

Thunderstorm Wind, Portage

When
July 23, 12:45 PM CST to 12:48 PM CST
Where
Portage County, Stevens Pt
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
AMATEUR RADIO
Coordinates
44.517, -89.567

Thunderstorm Wind, Wood

When
July 23, 12:50 PM CST
Where
Wood County, Nekoosa
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -89.900

Thunderstorm Wind, Portage

When
July 23, 1:05 PM CST
Where
Portage County, 5 mi W of Amherst
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.450, -89.383

Thunderstorm Wind, Waushara

When
July 23, 1:10 PM CST
Where
Waushara County, 10 mi W of Wautoma
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -89.483

Thunderstorm Wind, Waushara

When
July 23, 1:19 PM CST
Where
Waushara County, Wautoma
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -89.283

Thunderstorm Wind, Waupaca

When
July 23, 1:20 PM CST
Where
Waupaca County, Waupaca
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -89.067

Thunderstorm Wind, Waupaca

When
July 23, 1:28 PM CST
Where
Waupaca County, Weyauwega
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -88.933

Thunderstorm Wind, Winnebago

When
July 23, 1:45 PM CST
Where
Winnebago County, Pickett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.917, -88.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469892, 5469893, 5469894, 5469895, 5469896, 5469897, 5469898, 5469899, 5469902, 5469900, 5469901, 5469903, 5469904, 5469905, 5469906, 5469907.